Virginia, 2025Damaging Winds in Virginia, July 1, 2025
July 1, 2025 · NWS LWX · 21 events in 12 counties and zones
A strong cold front produced widespread showers and thunderstorms. Some of these storms organized into lines and produced localized damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced widespread showers and thunderstorms. Some of these storms organized into lines and produced localized damaging wind gusts. A discrete supercell thunderstorm produced a brief tornado over southern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 9:39 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 1, 9:39 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1039 AM EDT Tue Jul 1 2025
.SYNOPSIS...
An upper trough and associated cold front will approach from
the northwest today, before moving through the area later
tonight into tomorrow. High pressure will build over the area
later this week into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms are already forming across the
Alleghenies this morning. Widespread t-storm development still
expected this afternoon and evening as height falls provide
large scale ascent over a very moist and unstable atmosphere.
While storms will be moving faster than the past couple of days,
mean flow parallel to the approaching sfc front will result in
some training. Given high PWATs and unstable air mass, intense
rainfall rates of 1-3 inches can be expected with the most
intense t-storms. Damaging winds are also possible, but flooding
threat looks like a bigger threat today.
Previous afd...
An active weather day is expected today, with potential threats
for both severe thunderstorms and flash flooding.
As we move toward the afternoon, stronger height falls will
begin to ensue aloft ahead of a positively tilted upper trough
approaching from the Great Lakes/Ohio Valley. These height falls
will encroach upon an uncapped and unstable atmosphere, leading
to the development of numerous showers and thunderstorms this
afternoon. A prefrontal trough may help to focus initial
development of storms, but development should become widespread
as both upper diffluence and low-level convergence increase
across the area ahead of the approaching trough. Both severe
thunderstorms and flash flooding will be possible with these
storms as they move across the area from west to east this
afternoon into this evening. A discussion of individual threats
follows.
Severe thunderstorms: Model soundings show around 1500-3000 J/kg
of MLCAPE later this afternoon (less further west, more further
east), and 20-30 knots of effective bulk shear (more northwest,
less southeast). Thermodynamically speaking, profiles are nearly
saturated in the vertical from the top of the boundary layer to
the top of the troposphere, with PWATs increasing to around 2.2
inches. With such saturated profiles, DCAPE is limited at around
400-600 J/kg. Low-level lapse rates are okay, at around 7-8 deg
C/km, and mid-level lapse rates are very poor at nearly moist
adiabatic. With shear increasing relative to recent days,
storms should be more organized into short line segments and
clusters. While cold pool strength may be limited by the moist
profiles and low DCAPE, increasing winds aloft and very high
levels of moisture should be able to offset that somewhat,
leading to storms capable of producing damaging winds in water
loaded downdrafts. With the deep saturated profiles, large hail
isn't expected, and low- level shear is too weak to expect
tornadoes. SPC has much of the area outlooked in a Slight Risk
today, driven by damaging wind potential.
Flash flooding: Many of the ingredients are in place for flash
flooding today. On the synoptic scale, increasing upper
diffluence and low-level convergence set the stage for a high
coverage of storms. Moisture levels will be off the charts. PWAT
values are forecast to increase to near or above 2.2 inches
across much of the area, which would break daily records
according the SPC sounding climatology page. Deep saturated
profiles and high freezing levels will also lead to very
efficient precipitation processes. Instability is also
appreciable, as discussed above. The combination of appreciable
instability and highly anomalous PWAT values will make storms
today capable of producing very high instantaneous rainfall
rates. The high coverage of storms will likely lead to multiple
rounds of storms in any one location. Storms could also exhibit
some limited training motion, since a large component of the
wind aloft parallels the orientation of the tightening 850 hPa
front and the pre-frontal trough at the surface. The one
limiting factor today will be fairly quick storm motions, with
flow through the mid- levels increasing to around 30 knots. As a
result of the factors listed above, the environment looks to be
very favorable for flash flooding. A Flood Watch for flash
flooding has been issued for much of the area this afternoon
into this evening. A widespread 1 to 2 inches of rain is
expected within the Watch, with isolated totals of 2-5 inches
possible. The Watch comes to an end at 3z/11 PM, but lighter
showers may linger through the night, with the surface front
trailing off to the west.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The aforementioned cold front will make slow, but steady
progress toward the southeast during the day Wednesday, before
eventually clearing the area Wednesday night. Showers will
linger along and southeast of the front Wednesday morning,
primarily impacting locations south and east of DC. Drier air
aloft will gradually filter into the area from northwest to
southeast over the course of the, leading to breaks of sunshine
developing by afternoon, especially to the north and west of DC.
With ample moisture still in place at the surface, some
instability will remain. As a result, a stray shower or storm
can't be ruled out Wednesday afternoon, but most locations
should remain dry. High temperatures on Wednesday will be in the
low to mid 80s for most.
Dry conditions are expected Wednesday through Thursday as
slightly drier air starts to filter in at the surface. The
slightly lower dewpoints will enable temperatures to drop back
into the 60s Wednesday night, before climbing back up into the
mid to upper 80s on Thursday beneath mostly sunny skies.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Dry conditions continue for the 4th of July and into this coming
weekend as a ridge of high pressure moves overhead. The forecast
for the 4th looks very pleasant, as we remain in the post-frontal
air mass with low humidity. Temperatures will rise into the upper
80s to low 90s, but heat indices won't be much different thanks to
the lower humidity.
This ridge remains overhead through at least Sunday, but humidity
will gradually build as the Bermuda High becomes more established
offshore. This will result in warmer temperatures each day, and heat
indices approaching the upper 90s to near 100 by Sunday afternoon.
Additionally, the ridge may begin to break down Sunday afternoon,
which could bring the potential for a few thunderstorms to develop
across our western areas. That chance is only around 15 to 20
percent at this time however.
The high sliding to the south and east of the area Sunday will allow
for a cold front to approach from the Ohio River Valley and Great
Lakes region. This front will bring renewed chances for spotty
showers and thunderstorms mainly west of the Blue Ridge for the end
of the weekend into the start of next week. Highs Sunday and Monday
will push into the upper 80s and low 90s on southwesterly return
flow.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Numerous showers and thunderstorms are expected to develop
across the area this afternoon and continue into this evening.
Multiple rounds of thunderstorm may be possible at each site,
and TEMPO groups currently highlight a four hour window with the
highest threat for storms at each site. Outside of
thunderstorms, light south to southwest winds are expected.
While showers may linger overnight, thunderstorm activity is
expected to wind down this evening. Ceilings may potentially
drop to MVFR or potentially even IFR for a time tonight.
Improvement back to VFR conditions is expected during the day
tomorrow. Although a stray afternoon thunderstorm can't be ruled
out, most locations should remain dry. VFR conditions and mostly
sunny skies are expected on Thursday. Winds will be light out of
the northwest both tomorrow and Thursday.
VFR conditions are most likely for Wednesday through Saturday with
high pressure nearby.
&&
.MARINE...
Low-end SCA conditions may linger across the Middle Bay through
much of the day. Otherwise, gusts of around 10-15 knots are
expected with winds out of the south to southwest. Numerous
thunderstorms will impact the waters this afternoon into this
evening, likely leading to the issuance of SMWs.
A cold front will move over the waters later tonight into
tomorrow morning, causing winds to become light out of the
northwest by tomorrow afternoon. Light northwesterly winds will
continue through Thursday.
Sub-SCA level winds are expected through Saturday as high
pressure builds over the region. A dry cold front will pass
through the area Friday into the start of the holiday weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 2 PM EDT this afternoon through this evening
for DCZ001.
MD...Flood Watch from 2 PM EDT this afternoon through this evening
for MDZ003>006-008-011-013-014-503>508.
VA...Flood Watch from 2 PM EDT this afternoon through this evening
for VAZ026>031-038>040-051-053-054-501-502-505>507-526-
527.
WV...Flood Watch from 2 PM EDT this afternoon through this evening
for WVZ050>053-055.
MARINE...Flood Watch from 2 PM EDT this afternoon through this evening
for ANZ530.
Small Craft Advisory until 11 AM EDT this morning for
ANZ532>534-537-540>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...KJP
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJLHazardous weather outlook, Jul 1, 12:03 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
103 PM EDT Tue Jul 1 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
103 PM EDT Tue Jul 1 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for flash flooding is in effect from Prince
William/Prince Georges/Anne Arundel County northward from 2 PM
until 11 PM today. Elsewhere, isolated instances of flash flooding
may be possible this afternoon into this evening.
A Severe Thunderstorm Watch is in effect until 9 PM tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter activation is needed.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
103 PM EDT Tue Jul 1 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for flash flooding is in effect from 2 PM to 11 PM
from Rockingham/Greene/Madison/Culpeper Counties northward.
Elsewhere, isolated instances of flash flooding may be possible
this afternoon into this evening.
A Severe Thunderstorm Watch is in effect until 9 PM tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-021000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
103 PM EDT Tue Jul 1 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated instances of both damaging winds and flash flooding may
be possible in association with thunderstorms this afternoon into
this evening.
A Severe Thunderstorm Watch is in effect until 9 PM tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed.
Thunderstorm Wind, Culpeper
- When
- July 1, 12:47 PM EST
- Where
- Culpeper County, 1.14 mi SE of Alanthus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.520, -77.903
Tree damage was reported southeast of Alanthus, including a tree that blew down near the intersection of VA-663 Alanthus Road and Farley Road.
Thunderstorm Wind, Page
- When
- July 1, 12:51 PM EST
- Where
- Page County, 0.79 mi SE of Rileyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.764, -78.388
Two trees blew down just east of Rileyville on Rileyville Road.
Thunderstorm Wind, Alexandria (C)
- When
- July 1, 1:26 PM EST
- Where
- Alexandria (C) County, 0.34 mi WNW of Alexandria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.821, -77.086
There were a few calls for trees and wires blown down across the City of Alexandria, including in the 100 block of South Royal Street.
Thunderstorm Wind, Prince William
- When
- July 1, 1:39 PM EST
- Where
- Prince William County, 1.08 mi NNE of West Gate of Lomond
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.784, -77.492
Large tree limbs (greater than three inches in diameter) blew down in the West Gate area.
Thunderstorm Wind, Fairfax
- When
- July 1, 1:42 PM EST
- Where
- Fairfax County, 1.93 mi S of Sunset Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.922, -77.353
Trees and large branches blew down on Fauquier Lane near VA-673 Lawyers Road.
Thunderstorm Wind, Fairfax
- When
- July 1, 1:44 PM EST
- Where
- Fairfax County, 1.49 mi WNW of Legato
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 38.859, -77.395
Wind damage was reported near Chantilly, including a power pole that was down near Fair Lakes Parkway.
Thunderstorm Wind, Rockingham
- When
- July 1, 1:46 PM EST
- Where
- Rockingham County, 1.47 mi NW of Cootes Store
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.646, -78.868
A tree blew down onto power lines near the intersection of VA-259 Brocks Gap Road and VA-612 Runions Creek Road.
Thunderstorm Wind, Fairfax
- When
- July 1, 1:50 PM EST
- Where
- Fairfax County, 0.77 mi ESE of Clifton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.775, -77.368
There were a couple of calls for trees and wires blown down in southern Fairfax County, including on Guinea Road and VA-620 Braddock Road.
Thunderstorm Wind, Fairfax (C)
- When
- July 1, 1:55 PM EST
- Where
- Fairfax (C) County, 1.4 mi N of Ilda
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.850, -77.247
Tree damage was reported near Fairfax, including a tree that blew down on VA-699 Prosperity Avenue near Morningside Drive.
Thunderstorm Wind, Fairfax
- When
- July 1, 2:12 PM EST
- Where
- Fairfax County, 1.36 mi NNW of Groveton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.799, -77.088
Trees and large branches blew down on Elmwood Drive near South Quaker Lane.
Thunderstorm Wind, Arlington
- When
- July 1, 2:17 PM EST
- Where
- Arlington County, 1.96 mi SSE of Arlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.856, -77.111
There were a few calls for large tree limbs blown down across southern Arlington.
Thunderstorm Wind, Rockingham
- When
- July 1, 3:29 PM EST
- Where
- Rockingham County, 84.16 mi WNW of Criders
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.180, -80.466
There were several reports of wind damage around Mount Crawford, including wires down in the 6600 block of Scholars Road.
Thunderstorm Wind, Rockingham
- When
- July 1, 3:30 PM EST
- Where
- Rockingham County, 0.28 mi SE of Grottoes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 38.267, -78.826
Several large trees blew down around Grottoes.
Thunderstorm Wind, Greene
- When
- July 1, 3:43 PM EST
- Where
- Greene County, 1.29 mi WSW of Mission Home
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.290, -78.640
Two trees blew down on Skyline Drive near Brown Mountain.
Thunderstorm Wind, Madison
- When
- July 1, 3:57 PM EST
- Where
- Madison County, 0.68 mi ENE of Graves Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.422, -78.368
Two trees blew down in the Graves Mill area.
Thunderstorm Wind, Madison
- When
- July 1, 4:06 PM EST
- Where
- Madison County, 0.4 mi NNE of Wolftown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.356, -78.348
There were three calls for trees blown down near Wolftown.
Thunderstorm Wind, Orange
- When
- July 1, 4:09 PM EST
- Where
- Orange County, 0.09 mi NE of Barboursville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.171, -78.279
A tree blew down near the intersection of VA-20 Constitution Highway and US-33 Spotswood Trail.
Thunderstorm Wind, Orange
- When
- July 1, 4:13 PM EST
- Where
- Orange County, 0.74 mi SW of Montpelier
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.222, -78.189
A large tree blew down near the intersection of VA-20 Constitution Highway and Jacksontown Road.
Thunderstorm Wind, Orange
- When
- July 1, 4:15 PM EST
- Where
- Orange County, 1.64 mi E of Scuffletown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- COOP Observer
- Coordinates
- 38.246, -78.270
Several trees blew down around a Cooperative Weather Observer's residence in Somerset (SOMV2).
Thunderstorm Wind, Madison
- When
- July 1, 4:20 PM EST
- Where
- Madison County, 0.96 mi ESE of Woodberry Forest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.276, -78.113
A tree blew down near the intersection of US-15 South James Madison Highway and Petersburg Road.
Thunderstorm Wind, King George
- When
- July 1, 6:04 PM EST
- Where
- King George County, 1.43 mi SSW of Ninde
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.252, -77.064
Trees and large branches blew down on VA-629 Round Hill Road blocking the roadway west of Jean Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 202510 deaths · 4 events
- Flash Flooding in Texas, July 1 to 5, 20256 deaths · $39 million · 21 events
- Heat in Nevada, July 1, 20252 deaths · 2 events
- Flash Flooding and Flooding in Ohio, July 1, 20251 death · $172,000 · 50 kt wind · 38 events
- Flash Flooding and Flood in Pennsylvania, July 1, 20251 death · $27,000 · 52 kt wind · 19 events
- Wildfire in Washington, July 1 to 31, 2025$4.3 million · 1 event
- Tornado and Damaging Winds in Maryland, July 1, 2025$331,000 · EF1 · 21 events
- Damaging Winds in Nevada, July 1, 2025$1.0 million · 63 kt wind · 16 events
- Drought in Hawaii, July 1 to 31, 2025$1.0 million · 1 event
- Damaging Winds in Virginia, July 1, 2025$128,000 · 52 kt wind · 41 events
- Flash Flooding and Flooding in Pennsylvania, July 1, 2025$200,000 · 24 events
- Flash Flooding and Damaging Winds in Mississippi, July 1, 2025$262,000 · 66 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269007, 1269008, 1269009, 1269011, 1269012, 1269013, 1269014, 1269015, 1269016, 1269022, 1269024, 1269031, 1269033, 1269038, 1269040, 1269041, 1269043, 1269045, 1269047, 1269048, 1269055.